How can I get rid of my dark spots?

Hello, I use to have acne on my face it wasn't bad but my concern was the scars so I went to a dermatologist she prescribed me a Retin A cream and a bleaching cream. I used both creams only at night and used sunscreen during the day. One day my friend told me that the bleaching cream wasn't good for me because it contains 4% hydroquinone so I stop using it. Now I have dark spots around my eyes and my face. What can I do or use to get rid of the dark spots? African-American

Doctor Answers 8

Treating Dark Spots on Ethnic Skin

There are several lasers that are completely safe to treat ethnic skin --  one being Cutera's Laser Genesis. We advise adjunctive use of topical products such a Retin-A to increase the cellular turnover, Vitamin C, Daily Broad Spectrum SPF 30 or > and a lightener topical as well. Hydroquinone 4% is safe to use for a limited period of time , mainly because the skin becomes resistant to the pathways of its actions. At that time, we advise alternating to other products that can inhibit more pigmentation and maintain control of the skin's even color.It's now easier than ever to treat with more sophisticated medical-grade products and state-of-the-art lasers.

San Juan Capistrano Physician
5.0 out of 5 stars 1 review

Skin Rejuvenation - Dark spots

You need to return to your dermatologist to discuss these concerns.  Friendly advice sometimes can really throw off solid advice from a professional so be careful.  Ask your dermatologist about the side effects and incidence of these problems in patients with your type of skin.  Best Wishes!!


Unfortunately, Hydroquinone got a bad reputation years ago and it has lingered around causing unnecessary fears.  The FDA banned Hydroquinone from being sold OTC several years ago.  When it was being sold over the counter, commonly it was a 2% which ironically caused some skin irregularities as far as pigmentation.  Only a physician can or should dispense Hydroquinone.  The FDA has cleared the 4% as safe as long as it is being monitored by an experienced provider.  Hydroquinone works and when it is paired with Retin-A it can give you a very dynamic end result.  Having a consultation with a Doctor may not only put your mind at ease but he may also be able to offer some in office procedures that will help lighten your hyperpigmentation.

Lee B. Daniel, MD
Eugene Plastic Surgeon
4.7 out of 5 stars 16 reviews

Dark spots

Chemical peels, lasers, prescription and non prescription treatments can improve the skins color, texture and tone.  It is recommended to be evaluated by an experienced, certified physician to discuss appropriate options.

Craig Mezrow, MS, MD, FACS
Philadelphia Plastic Surgeon
5.0 out of 5 stars 17 reviews

Dark spots around eyes

Hydroquinone by itself or in combination with other topicals may still be a great treatment option for your discoloration.  HQ has been used in millions of people for many years.  Other treatment options include chemical peels and non-hydroquinone containing lighteners.

Lawrence Osman, MD
Los Angeles Dermatologic Surgeon
5.0 out of 5 stars 5 reviews

Dark Spots on Face -- Clear + Brilliant, Lightening Creams, Peels, Eclipse Micropen

There are many options for treatment I suggest seeing a cosmetic dermatologist with experience for a proper evaluation.  You may need more than just lightening creams for this.  Best, Dr. Emer.

Jason Emer, MD
Los Angeles Dermatologic Surgeon
4.9 out of 5 stars 159 reviews


Retin-A and hydroquinone have been used for many years.  Other options include Lytera, chemical peels, and laser.  Whatever you choose, stay sun smart.  Good luck and Stay skintastic.  

Sandra M. Johnson, MD
Fort Smith Dermatologist
5.0 out of 5 stars 5 reviews

Dark spots

First of all, 4% hydroquinone is a very common, if not the most common bleaching cream. Adding Retin-A can enhance the bleaching. But there are other bleaching agents that can also do the same thing. Go back to your dermatologist, express your concerns, and have her go over your options.

John Louis Ratz, MD
Clermont Dermatologist

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.